North Carolina, 2013

Damaging Winds in North Carolina, January 31, 2013

January 31, 2013 · NWS MHX · 17 events in 10 counties and zones

A strong cold front crossed eastern North Carolina during the early morning hours of January 31st, 2013. A strong low level jet accompanied the storms and although no thunder was reported, there were several reports of strong wind gusts with damage to trees, powerlines, and a few structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong cold front crossed eastern North Carolina during the early morning hours of January 31st, 2013. A strong low level jet accompanied the storms and although no thunder was reported, there were several reports of strong wind gusts with damage to trees, powerlines, and a few structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jan 31, 1:10 AM EST, 14 minutes earlier.

Area forecast discussion, Jan 31, 1:10 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
110 AM EST THU JAN 31 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION LATE TONIGHT. HIGH
PRESSURE WILL GRADUALLY BUILD IN FROM THE NORTHWEST THURSDAY. A DRY
COLD FRONT WILL CROSS THE REGION FRIDAY. HIGH PRESSURE WILL BUILD
OVER THE AREA SATURDAY. ANOTHER COLD FRONT WILL CROSS THE AREA
SATURDAY NIGHT FOLLOWED BY HIGH PRESSURE SUNDAY AND MONDAY. A COLD
FRONT WILL APPROACH THE REGION TUESDAY AND CROSS THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
STRONG/POTENTIAL DAMMAGING WINDS ASSOCD WITH LINE OF HEAVY
SHOWERS NOW ENTERING WESTERN CWA. THIS LINE WILL NEED TO BE
WATCHED CLOSELY AS RECENT RADAR REFLECTIVITY EXHIBITING BOWING
SEGMENTS AND BROKEN S SIGNATURES INDICATIVE OF CELL ROTATION.
LTL IF ANY LIGHTNING EXPECTED WITH THE LINE BUT WILL ISSUE SVR
TSTM WARNINGS IF NECESSARY TO CONVEY THE DAMAGING WIND THREAT. THE
LINE WILL PUSH ACRS THE AREA DURING THE NEXT 3 TO 4 HOURS EXITING
OF THE OUTER BANKS AROUND 5 AM. EVEN OUT AHEAD OF THE LINE WINDS
WILL GUST 40-50 MPH IN THE STRONG OF SYNOPTIC FLOW.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
AS OF 345 PM WEDNESDAY...IMPROVING CONDITIONS WILL OCCUR THURSDAY
AS HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. THE FRONT WILL BE
OFFSHORE BY 12Z BUT THERE COULD A FEW LINGERING SHOWERS ALONG THE
IMMEDIATE COAST EARLY IN THE MORNING. WINDS WILL BE STRONG FOR THE
MORNING RUSH HOUR DUE TO THE LARGE ISALLOBARIC COMPONENT WITH THE
FRONTAL PASSAGE. THE STRONGEST WINDS WILL BEGIN TO SUBSIDE BETWEEN
7 AND 10 AM BUT IT WILL REMAIN BREEZY INLAND AND WINDY ALONG THE
COAST FOR MOST OF THE DAY. SKIES WILL CLEAR BUT POST FRONTAL COLD
ADVECTION WILL LIMIT HIGHS TO THE UPPER 50S TO AROUND 60.

&&

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
AS OF 330 PM WED...BASED EXTENDED ON 00Z ECMWF AS IT MATCHED UP
WELL WITH HPC SURFACE DEPICTION THROUGH WED. MOST OF THE EXTENDED
WILL FEATURE DRY WEATHER AND NEAR NORMAL TEMPERATURES. LARGE AND
RATHER DEEP UPPER TROF WILL LIFT OUT FRIDAY WITH A BRIEF PERIOD OF
ZONAL FLOW. HOWEVER A SHORT WAVE WILL ROTATE THROUGH AND
TEMPORARILY DIG THE TROF SATURDAY NIGHT BEFORE LIFTING OUT SUNDAY
WITH ZONAL FLOW RETURNING ONCE AGAIN ON MONDAY. AT THE SURFACE...A
COLD FRONT WILL PASS THROUGH ON FRIDAY WITH A REINFORCING SHOT OF
COOL AIR. THE FRONT WILL HAVE VERY LITTLE MOISTURE TO WORK WITH SO
NO PRECIP IS FORECAST. NEXT IS A TROF WHICH PASSES THROUGH
SATURDAY NIGHT. THIS TIME IT APPEARS THERE WILL BE ENOUGH MOISTURE
FOR ISOLATED SHOWERS MAINLY ALONG THE COAST. LASTLY...THE NEXT
COLD FRONT PASSES THROUGH ON TUESDAY AND IT TOO HAS LIMITED
MOISTURE FOR ONLY ISOLATED SHOWERS.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 06Z FRIDAY/...
BRIEF IFR CONDITIONS AND WINDS GUSTS GREATER THAN 40 KTS LIKELY
WITH NARROW BAND OF INTENSE SHOWERS PASSING OVER THE TAF LOCATIONS
THROUGH 3 OR 4 AM. POSTFRONTAL VFR CONDITIONS WILL DEVELOP BY
10-12Z AND CONTINUE THROUGH THURSDAY ALTHO STRONG WESTERLY FLOW
BEHIND THE FRONT WITH GUSTS TO 30 KT.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM WED...GENERALLY VFR AND DRY THROUGH THE PERIOD.
ISOLATED LIGHT SHOWERS POSSIBLE SATURDAY NIGHT. GENERALLY LIGHT
WINDS WITH TWO EXCEPTIONS...GUSTY WINDS EXPECTED ON FRIDAY BEHIND
A DRY COLD FRONT...FROM THE WEST TO NORTHWEST 15-20 KNOTS. GUSTY
WINDS ON SATURDAY AS WELL...FROM THE WEST 15-20 KNOTS.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
WINDS BEGINNING TO RAMP UP TO GALE FORCE AS THE LOW LEVEL JET
STRENGTHENS OVER THE COAST. SOUTHERLY FLOW WILL INCREASE TO 30 TO
40 KT WITH GUSTS TO 45 KT EARLY THIS MORNING. SEAS WILL BUILD TO
10 TO 16 FT OVERNIGHT. THE FRONT WILL CROSS THE WATERS AFTER 10-11Z
WITH THE FLOW TURNING TO THE WEST AND BEGINNING TO SLOWLY DIMINISH
THURSDAY LATE MORNING REACHING 20 TO 25 KT IN THE AFTERNOON AS
HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. SEAS WILL SUBSIDE TO 6
TO 8 FT LATE IN THE DAY.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM WED...USED THE 00Z ECMWF WINDS FOR THE LONG TERM
MARINE PACKAGE. RATHER BREEZY THROUGH MUCH OF THE LONG TERM. A
COUPLE OF SYSTEMS PASSING THROUGH FRIDAY AND SATURDAY NIGHT WILL
KEEP WINDS UP OVER THE WATERS. SMALL CRAFT CONDITIONS FORECAST
THURSDAY NIGHT THROUGH FRIDAY NIGHT...AND AGAIN ON SUNDAY. IT
APPEARS THE TWO BEST BOATING DAYS WILL BE SATURDAY AND MONDAY
WITH LIGHT WINDS AND SEAS.

&&

.TIDES/COASTAL FLOODING...
DEVELOPING STRONG SSW FLOW WILL PUSH WATERS LEVELS TO 1 TO 2 FEET
ABOVE NORMAL ALONG SOUNDSIDE NORTHERN AND CENTRAL OUTER BANKS
TONIGHT. ALSO ROUGH SURF WILL DEVELOP ON THE SOUTHERN EXPOSED
BEACHES OF THE SOUTHERN OUTER BANKS AND CRYSTAL COAST AS NEAR SHORE
BREAKING WAVES BUILD TO 8 TO 10 FT TONIGHT INTO THURSDAY PROMPTING
THE ISSUANCE OF A HIGH SURF ADVISORY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR NCZ029-044>047-
     079>081-090>094-098.
     HIGH SURF ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR NCZ095-
     098-103-104.
     WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR NCZ095-103-104.
MARINE...GALE WARNING UNTIL 10 AM EST THIS MORNING FOR AMZ130-135-150-
     152-154-156-158.

&&

SYNOPSIS...JME
NEAR TERM...BTC/RF
SHORT TERM...JME
LONG TERM...HSA
AVIATION...BTC/RF/HSA
MARINE...BTC/RF/HSA
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 31, 12:23 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1223 AM EST THU JAN 31 2013

NCZ029-044>047-079>081-090>094-010530-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
1223 AM EST THU JAN 31 2013

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ103-010530-
OUTER BANKS DARE-
1223 AM EST THU JAN 31 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ095-104-010530-
CARTERET-OUTER BANKS HYDE-
1223 AM EST THU JAN 31 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ098-010530-
ONSLOW-
1223 AM EST THU JAN 31 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...TORNADO WATCH 27 IN EFFECT UNTIL 5 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 30, 9:28 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
928 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND GST 4 E CALYPSO             35.15N  78.03W
01/30/2013  M51 MPH          DUPLIN             NC   TRAINED SPOTTER

            51 MPH GUST REPORTED BY SPOTTER SOUTHEAST OF MOUNT
            OLIVE.

&&

EVENT NUMBER MHX1300017

RF
Local storm report, Jan 30, 9:37 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
937 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND GST GREENVILLE              35.60N  77.37W
01/30/2013  M45 MPH          PITT               NC   AWOS

            45 MPH WIND GUST MEASURED AT KPGV.

&&

EVENT NUMBER MHX1300018

CQD
Local storm report, Jan 30, 10:04 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND GST KINSTON                 35.28N  77.59W
01/30/2013  M46 MPH          LENOIR             NC   AWOS

            46 MPH WIND GUST MEASURED AT KISO.

&&

EVENT NUMBER MHX1300019

CQD
Local storm report, Jan 30, 11:34 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1134 PM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     NON-TSTM WND GST GREENVILLE              35.60N  77.37W
01/30/2013  M46 MPH          PITT               NC   AWOS

            46 MPH WIND GUST MEASURED AT KPGV

&&

EVENT NUMBER MHX1300020

TL
Local storm report, Jan 31, 12:34 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1234 AM EST THU JAN 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     NON-TSTM WND GST NEW BERN                35.12N  77.08W
01/30/2013  M46 MPH          CRAVEN             NC   ASOS

            46 MPH GUST MEASURED AT KEWN IN NEW BERN.

&&

EVENT NUMBER MHX1300021

DAG
Special weather statement, Jan 31, 12:34 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1234 AM EST THU JAN 31 2013

NCZ029-044-079-080-090>093-098-310700-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-ONSLOW-PITT-
1234 AM EST THU JAN 31 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...DUPLIN...ONSLOW...
JONES...BEAUFORT...LENOIR...PITT...MARTIN AND GREENE COUNTIES THROUGH
200 AM EST...

AT 1231 AM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 54 MILES NORTHWEST OF OAK
CITY TO 19 MILES NORTHWEST OF CALYPSO TO 41 MILES WEST OF WALLACE...
OR ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST OF LOUISBURG TO 19
MILES NORTHWEST OF MOUNT OLIVE TO 41 MILES WEST OF WALLACE...MOVING
EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROBERSONVILLE...
GREENVILLE...SNOW HILL...KINSTON...WARSAW...KENANSVILLE...RICHLANDS.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3490 7815 3519 7817 3520 7801 3516 7790
      3518 7784 3537 7781 3557 7783 3580 7747
      3583 7735 3591 7735 3600 7741 3608 7732
      3601 7720 3593 7719 3593 7705 3534 7722
      3447 7757 3472 7768 3471 7813 3474 7820
TIME...MOT...LOC 0531Z 269DEG 32KT 3644 7806 3533 7836
          3452 7867

26

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 06:22 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
January 31, 1:24 AM EST
Where
Lenoir County, 1.25 mi E of La Grange
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.317, -77.778

Lenoir county 911 reported a tree down on Brothers Road in La Grange.

Thunderstorm Wind, Lenoir

When
January 31, 1:40 AM EST
Where
Lenoir County, 2.86 mi NE of Loftins Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.225, -77.529

Lenoir county 911 reported powerlines down on British Road near the Jones county border.

Thunderstorm Wind, Martin

When
January 31, 1:47 AM EST
Where
Martin County, 0.56 mi NW of Robersonville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.825, -77.258

Broadcast media reports the roof of a mobile home was blown off near Robersonville.

Thunderstorm Wind, Jones

When
January 31, 2:02 AM EST
Where
Jones County, 1.92 mi W of Trenton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.075, -77.403

Jones county 911 reported trees and powerlines down on HWY 41 North just west of Trenton.

Thunderstorm Wind, Martin

When
January 31, 2:03 AM EST
Where
Martin County, 1.28 mi E of Williamston
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.852, -77.047

Martin County Emergency Manager reported a business just off East Blvd. with about half of the roof peeled off. Estimated time of event based off radar.

Thunderstorm Wind, Onslow

When
January 31, 2:04 AM EST
Where
Onslow County, 2.13 mi N of Tar Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.801, -77.504

Onslow county 911 reported trees down on powerlines near the intersection of Liberty Park Road and Richlands Highway northwest of Jacksonville.

Thunderstorm Wind, Washington

When
January 31, 2:25 AM EST
Where
Washington County, 1.71 mi NNW of Plymouth Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.824, -76.758

Washington County 911 reported a tree down on Morrattock Road near Airport Road south of Plymouth.

Thunderstorm Wind, Washington

When
January 31, 2:27 AM EST
Where
Washington County, 1.83 mi SE of Plymouth Rvrside Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.883, -76.705

Washington county 911 reported a tree down on Mackeys Road east of Plymouth.

Thunderstorm Wind, Craven

When
January 31, 2:37 AM EST
Where
Craven County, 2.83 mi ENE of Granthams
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
35.081, -76.972

New Bern fire officials reported a tree fell on a car on Pelican Drive in Fairfield Harbour.

Thunderstorm Wind, Craven

When
January 31, 2:38 AM EST
Where
Craven County, 3.46 mi ENE of Granthams
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.080, -76.960

Craven County Emergency Management reported two separate homes with trees on them in Fairfield Harbour.

Thunderstorm Wind, Pamlico

When
January 31, 2:47 AM EST
Where
Pamlico County, 1.02 mi ESE of Alliance
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.145, -76.803

Broadcast media relayed a report of two downed pine trees in Alliance which destroyed an above-ground pool.

Thunderstorm Wind, Hyde

When
January 31, 2:53 AM EST
Where
Hyde County, 0.77 mi NE of Panzer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.587, -76.489

Hyde County Emergency Management reported trees down on HWY 45 near intersection with Smithwick Road in Ponzer.

Thunderstorm Wind, Tyrrell

When
January 31, 2:53 AM EST
Where
Tyrrell County, 0.41 mi ESE of Woodley
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.879, -76.343

North Carolina Department of Transportation reported a tree down on Cross Landing Road just east of Creswell.

Thunderstorm Wind, Pamlico

When
January 31, 2:54 AM EST
Where
Pamlico County, 0.84 mi ESE of Stonewall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.125, -76.736

Pamlico county 911 relayed report from Department of Highways which indicated a large tree down on Alligator Loop Road.

Thunderstorm Wind, Tyrrell

When
January 31, 2:56 AM EST
Where
Tyrrell County, 1.3 mi WSW of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.912, -76.271

North Carolina Department of Transportation reported a tree down on Old Columbia Road near Columbia.

Thunderstorm Wind, Tyrrell

When
January 31, 3:15 AM EST
Where
Tyrrell County, 0.77 mi SSW of Goat Neck
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.960, -76.087

North Carolina Department of Transportation reported a tree down on Goat Neck road near the Palmetto-Peartree Reserve in extreme northeastern Tyrrell County.

Thunderstorm Wind, Dare

When
January 31, 4:18 AM EST
Where
Dare County, 0.57 mi N of (Hat)cape Hatteras
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
35.208, -75.701

National Ocean Service tide gauge at Coast Guard station Hatteras reported a 52 knot thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 422221, 422215, 422237, 422224, 422219, 422233, 422274, 422272, 422232, 422230, 422236, 422234, 422881, 422235, 422882, 422883, 422276.